3-drug chemotherapy combination increases organ preservation in patients with larynx cancer
Patients with larynx cancer who received a three-drug combination of docetaxel, cisplatin and 5-fluorouracil (TPF) during induction chemotherapy were more likely to retain larynx function than were patients treated with cisplatin and 5-fluoruracil (PF) alone, according to data from a randomized controlled trial in the March 24 online issue of the Journal of the National Cancer Institute.
Patients with locally advanced larynx and hypopharynx cancer are treated frequently with PF chemotherapy followed by radiation as an alternative to surgical removal of the larynx. Recent trials have suggested that adding docetaxel to PF might further improve patient outcomes.
To test this possibility, Gilles Calais, M.D., of the Centre Hospitalier Régional et Universitaire de Tours in France, and colleagues enrolled 213 patients with advanced larynx and hypopharynx cancer in a randomized controlled trial. Patients received induction chemotherapy with either TPF or PF. Those who responded to chemotherapy underwent subsequent radiation therapy, while those who did not respond were treated with surgery.
With a median follow-up time of 3 years, the estimated larynx preservation rate was 70.3 percent in the TPF-treated patients and 57.5 percent in the PF-treated patients. Overall, 80.0 percent of patients in the TPF group responded to therapy, compared with 59.2 percent in the PF group. Patients treated with TPF had more severe infections than those treated with PF.
The authors conclude that the treatment regimen with docetaxel was superior for patients with locally advanced cancers of the larynx and hypopharynx and that more of these patients could avoid total laryngectomy. However, they caution that "Because we proposed treatment to a select popula¬tion of patients with only larynx and hypopharynx cancer and this trial was especially designed for organ preservation, we cannot gen¬eralize the findings to all locally advanced head and neck cancers."
Source: Journal of the National Cancer Institute